A 70-year-old woman with a history of Clostridium difficile infection returned to the clinic with abdominal pain and diarrhea. Three stool samples were negative for C. difficile and WBCs. Would you recommend treating for C. difficile with further antibiotic therapy?
—Monica Cox, MSN, MPH, ARNP-BC, Jacksonville, Fla.
Clostridium difficile, a spore-forming bacterium that hails from the same family as that which causes tetanus, botulism, and gangrene, is a common cause of diarrhea in immunocompromised patients and those who have received antibiotics within the past several months. The bacterium can cause mild diarrhea to severe colitis, occasionally resulting in colectomy and even death. Antibiotics can deplete naturally-occurring intestinal bacteria, such as C. difficile, which serve to kill off harmful pathogens. With the loss of endogenous microbes, C. difficile can take over the colon, resulting in abdominal cramping, diarrhea, and fever.
The diagnosis is made by stool analysis. Colonoscopy often reveals a typical pseudomembrane, referred to as “pseudomembranous colitis,” a hallmark of C. difficile infection. Treatment involves antibiotics effective against C. difficile, such as metronidazole (Flagyl) and vancomycin (Vancocin). Because of the bacterium’s ability to form a protective spore around itself, multiple courses of antibiotics may be necessary. The probiotic Saccharomyces boulardii used in conjunction with antibiotics has been more effective in providing diarrhea relief than antibiotics alone. Exercise caution in the immunocompromised and the elderly (JAMA. 1994;271:1913-1918, Dtsch Med Wochenschr. 2003;128:2531-2533, and Acta Clin Belg. 2004;59:223-224). For mild cases, cholestyramine (Questran) is effective, as it binds to the toxin, rendering it inactive.
It is difficult to recommend antibiotic therapy in the patient described when three separate samples have failed to indicate infection. Additionally, the absence of WBCs in the stool speaks against an inflammatory process. On the other hand, no test is foolproof. If this woman shows signs of toxicity (e.g., fevers, chills, leukocytosis), antibiotics may be considered. However, the presence of another pathogen should be ruled out by sending off stool samples for culture and sensitivity and ova and parasites. Colonoscopy should also be considered.
If the patient is not toxic and has only mild symptoms, she could be suffering from post-infectious irritable bowel syndrome (IBS). While incompletely understood, there is up to a sevenfold risk of developing IBS following an infectious enteritis (Am J Gastroenterol. 2006;101:1894-1899). Antispasmodics, such as hyoscyamine and dicyclomine (Bentyl), as well as antidiarrheals, such as bismuth subsalicylate (Pepto-Bismol) and loperamide (Imodium), are generally used to treat the disorder.
—Bruce D. Askey, MSN, CRNP (103-13)